MACON, Georgia (41NBC/WMGT) – Officials at Medical Center, Navicent Health said at a news conference that they suspect at least four deaths in the last 48 hours are tied to opioid overdoses and that people affected range in age from 20s and older. A spokesperson for Navicent Health added that the hospital has never seen this many overdoses in such a short period of time.
The Georgia Department of Public Health (DPH) is warning the public of fake Percocet on the streets. DPH says dozens have been hospitalized and there are some possible links to deaths, confirmation is pending.
There have been overdoses reported over the last two days in Centerville, Perry, Macon, Warner Robins and Albany. DPH says patients bought yellow pills thinking they were Percocet, an opioid pain pill. They still don’t know exactly what it is, but are testing it. So far, they know it’s needed a lot of naxolone (Narcan) to counteract its effects.
Bibb County Coroner Leon Jones confirmed there have been 11 overdoses within the last four days. Two of those people have died, 51-year-old Gregory Mitchell and 36-year-old Amirrah Gillens. Two people have been discharged and 7 are still in the hospital. Jones says a brother and sister were involved in those overdoses, the brother passed away. Jones believes the overdoses are in relation to the fake Percocet but it is not confirmed.
Bibb County Sheriff David Davis said he hopes public awareness brings in more leads and encouraged people to look out for their neighbors. Davis said these cases are a priority for the sheriff’s office, but right now the primary concern is to help those suffering from overdoses.
Patients are unresponsive or unconscious and have difficulty breathing or no breathing. If you think you have taken the pills, call 9-1-1 immediately.
This is still under investigation. We will have more as this develops.